Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 165, NWS Blacksburg, VA

October 23, 201711 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 23, 2017, 7:40 PM EDT for 11 counties in Virginia. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2017, 7:40 PM EDT (23:40 UTC)
Expired
Oct 23, 2017, 8:45 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Campbell County, VA, City of Buena Vista, VA, City of Lynchburg, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 7:55 PM EDTTSTM WND DMG5 E Forest, VATREE DOWN AT 750 BLOCK OF SANDUSKY DRIVE.
Oct 23, 8:35 PM EDTTSTM WND DMG3 Se Big Island, VATREE DOWN AT 8000 BLOCK OF LEE JACKSON HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 5:40 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2764 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS51 KRNK 232340
SVRRNK
VAC009-019-023-031-067-161-163-530-680-770-775-240045-
/O.NEW.KRNK.SV.W.0165.171023T2340Z-171024T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
740 PM EDT MON OCT 23 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northeastern Roanoke County in west central Virginia...
  The City of Buena Vista in west central Virginia...
  Southern Rockbridge County in west central Virginia...
  Northwestern Campbell County in central Virginia...
  The northeastern City of Salem in west central Virginia...
  The City of Roanoke in west central Virginia...
  Southern Botetourt County in west central Virginia...
  Bedford County in south central Virginia...
  Amherst County in central Virginia...
  The City of Lynchburg in central Virginia...
  Northeastern Franklin County in west central Virginia...

* Until 845 PM EDT

* At 740 PM EDT, severe thunderstorms were located along a line
  extending from near Hollins to near Northwest Smith Mountain Lake
  to near Burnt Chimney, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Roanoke...
  Lynchburg...
  Salem...
  Vinton...
  and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

A tornado watch remains in effect until 900 PM EDT for north central
North Carolina. A tornado watch also remains in effect until 200 AM
EDT for central, south central, southwestern and west central
Virginia.

LAT...LON 3781 7917 3781 7914 3778 7907 3772 7907
      3770 7899 3755 7890 3754 7887 3750 7892
      3750 7895 3749 7894 3744 7901 3742 7901
      3703 7951 3705 7954 3704 7959 3699 7961
      3689 7988 3713 7985 3736 8010 3786 7915
TIME...MOT...LOC 2340Z 222DEG 62KT 3737 7998 3719 7980 3706 7981 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
3 follow-up statements
230 
WWUS51 KRNK 240003
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
803 PM EDT MON OCT 23 2017

VAC067-161-770-775-240013-
/O.CAN.KRNK.SV.W.0165.000000T0000Z-171024T0045Z/
Roanoke VA-City of Salem VA-City of Roanoke VA-Franklin VA-
803 PM EDT MON OCT 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN ROANOKE AND NORTHEASTERN FRANKLIN COUNTIES...THE
NORTHEASTERN CITY OF SALEM AND THE CITY OF ROANOKE IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 200 AM EDT for central, south
central, southwestern and west central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3781 7917 3781 7914 3778 7907 3772 7907
      3770 7899 3755 7890 3754 7887 3750 7892
      3750 7895 3749 7894 3744 7901 3742 7901
      3703 7951 3752 7980 3786 7915
TIME...MOT...LOC 0003Z 222DEG 62KT 3767 7965 3749 7947 3736 7948 

$$

VAC009-019-023-031-163-530-680-240045-
/O.CON.KRNK.SV.W.0165.000000T0000Z-171024T0045Z/
City of Buena Vista VA-Rockbridge VA-Campbell VA-Botetourt VA-
Bedford VA-Amherst VA-City of Lynchburg VA-
803 PM EDT MON OCT 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHERN ROCKBRIDGE...NORTHWESTERN CAMPBELL...EAST CENTRAL
BOTETOURT...BEDFORD...AND AMHERST COUNTIES...THE CITY OF BUENA VISTA
AND THE CITY OF LYNCHBURG...

At 803 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Natural Bridge to Sedalia to near
Bedford, moving northeast at 70 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lynchburg...
Buena Vista...
Bedford...
Amherst...
and Buchanan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

A tornado watch remains in effect until 200 AM EDT for central, south
central, southwestern and west central Virginia.

LAT...LON 3781 7917 3781 7914 3778 7907 3772 7907
      3770 7899 3755 7890 3754 7887 3750 7892
      3750 7895 3749 7894 3744 7901 3742 7901
      3703 7951 3752 7980 3786 7915
TIME...MOT...LOC 0003Z 222DEG 62KT 3767 7965 3749 7947 3736 7948 

HAIL...<.75IN
WIND...60MPH
 
$$

MBS
261 
WWUS51 KRNK 240030
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
830 PM EDT MON OCT 23 2017

VAC023-240040-
/O.CAN.KRNK.SV.W.0165.000000T0000Z-171024T0045Z/
Botetourt VA-
830 PM EDT MON OCT 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL BOTETOURT COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 200 AM EDT for central, south
central and west central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3781 7917 3781 7914 3778 7907 3772 7907
      3770 7899 3755 7890 3754 7887 3750 7892
      3750 7895 3749 7894 3744 7901 3742 7901
      3724 7925 3763 7957 3786 7915
TIME...MOT...LOC 0030Z 222DEG 62KT 3799 7928 3781 7910 3768 7911 

$$

VAC009-019-031-163-530-680-240045-
/O.CON.KRNK.SV.W.0165.000000T0000Z-171024T0045Z/
City of Buena Vista VA-Rockbridge VA-Campbell VA-Bedford VA-
Amherst VA-City of Lynchburg VA-
830 PM EDT MON OCT 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR
SOUTHEASTERN ROCKBRIDGE...NORTH CENTRAL CAMPBELL...NORTHEASTERN
BEDFORD...AND AMHERST COUNTIES...THE CITY OF BUENA VISTA AND THE CITY
OF LYNCHBURG...

At 830 PM EDT, severe thunderstorms were located along a line
extending from near Brownsburg to near Montebello to near Lowesville,
moving northeast at 70 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lynchburg...
Buena Vista...
Amherst...
Glasgow...
and Forks Of Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

A tornado watch remains in effect until 200 AM EDT for central, south
central and west central Virginia.

LAT...LON 3781 7917 3781 7914 3778 7907 3772 7907
      3770 7899 3755 7890 3754 7887 3750 7892
      3750 7895 3749 7894 3744 7901 3742 7901
      3724 7925 3763 7957 3786 7915
TIME...MOT...LOC 0030Z 222DEG 62KT 3799 7928 3781 7910 3768 7911 

HAIL...<.75IN
WIND...60MPH
 
$$

MBS
721 
WWUS51 KRNK 240037
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
837 PM EDT MON OCT 23 2017

VAC009-019-031-163-530-680-240046-
/O.EXP.KRNK.SV.W.0165.000000T0000Z-171024T0045Z/
City of Buena Vista VA-Rockbridge VA-Campbell VA-Bedford VA-
Amherst VA-City of Lynchburg VA-
837 PM EDT MON OCT 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR  SOUTHEASTERN 
ROCKBRIDGE...NORTH CENTRAL CAMPBELL...NORTHEASTERN BEDFORD...AND 
AMHERST COUNTIES...THE CITY OF BUENA VISTA AND THE CITY OF LYNCHBURG 
WILL EXPIRE AT 845 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 200 AM EDT for central, south
central and west central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3781 7917 3781 7914 3778 7907 3772 7907
      3770 7899 3755 7890 3754 7887 3750 7892
      3750 7895 3749 7894 3744 7901 3742 7901
      3724 7925 3763 7957 3786 7915
TIME...MOT...LOC 0036Z 222DEG 62KT 3807 7919 3789 7901 3776 7902 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 4:00 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Oct 23, 4:00 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
400 PM EDT Mon Oct 23 2017

.SYNOPSIS...
An intense strong cold front will move through the region this
evening and will move off the East Coast by Tuesday morning. A
similar scenario will play out next weekend with a warming trend
Thursday and Friday, followed by a cold frontal passage
Saturday and Sunday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 400 PM EDT Monday...

A strong autumn storm system is in the process of becoming
better organized as two separate low pressure systems, one over
the Ohio Valley and the other over the southern Appalachians
consolidate over the next 24 hours. Vigorous short wave trough
over the southern Appalachians is phasing with an approaching
upper level trough from the midwest, the culmination of the two
systems resulting in an intense surface front which is sweeping
east across the Southeast and Mid-Atlantic states. The airmass
ahead of this front is very moist with dewpoints in the 60s to
lower 70s and PWATs of 1.50 to 1.80. Combination of rich low
level moisture and highly sheared environment (0-1km SRH of
250-500 m2/s2) is supportive of shallow but intense low level
convective bands with embedded supercells.

Models indicate the surface front will rapidly move east through
the forecast area this evening, clearing the forecast area by
midnight. Threats until the frontal passage include heavy rain
and severe thunderstorms. Main thunderstorm and tornadic threat
will be east of the Blue Ridge with the heaviest rain threat
along the Blue Ridge where strong upslope southeast wind component
just ahead of the front will result high rain rates.

The rain will come to an end with the passage of the front
tonight. Except for lingering showers in the mountains, most
areas will experience partial clearing after midnight with the
formation of patchy fog.

The cold front will move off the coast on Tuesday, the upper
trough still positioned to our west. The center of this upper
trough will be situated over the Great Lakes and Ohio Valley
Region with the trough axis extending south along the
Mississippi River Valley. During the course of the day, these
features will make slow progression eastward, still poised west
of the forecast area through sunset. The bulk of the energy
associated with the low is progged to remain north and west of
our forecast area. As such, any shower activity will be mainly
confined to our west, but may still spread across our mountains
counties.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...

Upper pattern will continue to favor a deep trof over the eastern part
of the country with below normal temperatures setting in. This will
bring generally quiet weather east of the Blue Ridge through midweek.
However, as the trof digs significant short wave energy will combine
with blustery upslope flow and some moisture in the boundary layer to
produce clouds and possibly a few sprinkles west of the Ridge. A wet
snowflake or two may also be spotted at the higher elevations. The trof
axis pushes through Wednesday night allowing for some upper ridging as
surface high pressure noses in form the southwest with drier conditions
and fair weather for the Appalachians and central mid Atlantic region
for Thursday.

The growing season will end October 25 west of the Blue Ridge, but to
the east this cold airmass will allow patchy frost to threaten plants
both Wednesday night and Thursday night. Expect lows generally in the
low to mid 30s west of the Ridge through the period, with middle/upper
30s to the east. Highs will be in the low/mid 60s east through midweek,
with some moderation to the west as readings go from the upper 40s to
lower 50s on Wednesday to the middle/upper 50s on Thursday.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 330 PM EDT Monday...

The upper trof will reestablish itself as vigorous short wave energy
dives southward into the Ohio valley this weekend. So after a brief
moderation in temperatures back to near normal levels, another cold
front will move slowly across the region on Saturday followed by a
return to below normal temperatures for Sunday and into the first part
of next week. A good chance of showers will accompany the front as it
passes Saturday/Saturday night, followed by some upslope showers west
of the Blue Ridge driven by blustery northwest flow and vigorous short
wave energy aloft. Temperatures Sunday night will be cold enough to
support some flurries especially at the higher elevations. High
pressure builds on Monday with fair but chilly conditions expected.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

A strong cold front to the west is pushing toward the region.
Conditions ahead of the front are mostly MVFR to IFR in low
ceilings and reduced visibility in rain. A low level jet set up
ahead of the front will create wind shear conditions this
afternoon into evening. The threat does exist for thunder in
this highly sheared environment to occur ahead of the front as
well despite low instability. After the front passes, VFR
conditions should return to the TAF locations. The front will
arrive at the western border of the county warning area around
19-20Z and will exit through the east by 05-06Z.

Extended Aviation Discussion...

The region will be in the dry slot late Monday night and Tuesday
with conditions east of the Blue Ridge improving back to VFR. In
the mountains little to no improvement in expected. Much colder
air comes in for Tuesday and Wednesday. Scattered showers with
possible MVFR ceilings and visibilities are expected on
Wednesday across the region. Upper troughing remains over the
eastern United States keeping temperatures cool but with VFR
flying weather.

&&

.HYDROLOGY...
A general 1 to 2 inches of rain is expected with the passage of
this storm system. Main focus for excessive rainfall is along
along the Blue Ridge southwest of Roanoke, VA and into the
North Carolina Mountains where upwards of 5 inches is possible.
The excessive rainfall will likely result in flooding of small
streams and creeks in addition to a respectable rise on the
upper New River.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ015-016.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001-002-
     018.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JR/PM
HYDROLOGY...JR/PM
Hazardous weather outlook, Oct 23, 2:07 PM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
207 PM EDT Mon Oct 23 2017

VAZ007-009>011-WVZ042>044-507-508-241815-
Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
207 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a threat for minor flooding this afternoon and evening.
Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains. The heaviest rain
will occur between 4PM and 10PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-241815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
207 PM EDT Mon Oct 23 2017

...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ012>014-017>020-022>024-032>035-043>047-058-059-241815-
Wythe-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
207 PM EDT Mon Oct 23 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, may lead to poor drainage flooding, especially
road side ditches and drains where leaves have come off the trees
and will result in clogged ditches and drains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-241815-
Ashe-Alleghany NC-Watauga-
207 PM EDT Mon Oct 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, will likely lead to poor drainage flooding,
especially road side ditches and drains where leaves have come off
the trees. A flash flood watch is in effect from 2 to 8 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ015-016-241815-
Grayson-Carroll-
207 PM EDT Mon Oct 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a slight risk for severe weather this afternoon and
evening. Thunderstorms with heavy rain and strong winds are likely
this afternoon with the primary threat between 4PM and 10PM. Some of
the storms may contain damaging winds. An isolated tornado is also
possible.

Rain, heavy at times, will likely lead to poor drainage flooding,
especially road side ditches and drains where leaves have come off
the trees. A flash flood watch is in effect from 2 to 8 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 23, 6:53 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
653 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HEAVY RAIN       WYTHEVILLE              36.95N 81.08W
10/23/2017  M2.65 INCH       WYTHE              VA   CO-OP OBSERVER

            MEASURED SINCE 7 AM THIS MORNING.

&&

JMORROW
Local storm report, Oct 23, 7:08 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
708 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     5 N RADFORD             37.21N 80.59W
10/23/2017                   Montgomery         VA   PUBLIC

            STRONG THUNDERSTORM WINDS PRODUCED DAMAGE TO STRUCTURES
            AND TREES OUTSIDE OF THE COMMUNITY OF MCCOY.

&&

JMORROW
Local storm report, Oct 23, 7:12 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
712 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 WSW ENNICE            36.55N 81.01W
10/23/2017                   Alleghany          NC   PUBLIC

            THUNDERSTORM WINDS DOWNED TWO TREES ALONG JARVIS ROAD.

&&

JMORROW
Local storm report, Oct 23, 7:14 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
714 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     4 ENE BOOMER            36.10N 81.18W
10/23/2017                   Wilkes             NC   PUBLIC

            THUNDERSTORM WINDS DOWNED A TREE ON A CAR WITHIN THE
            COMMUNITY OF MORAVIAN FALLS.

&&

JMORROW
Local storm report, Oct 23, 7:19 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
719 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     PINE RIDGE              36.50N 80.72W
10/23/2017                   Surry              NC   EMERGENCY MNGR

            MANY TREES AND POWERLINES DOWN ACROSS THE COUNTY
            PARTICULARLY IN PINE RIDGE, DOBSON, AND MOUNTAIN PARK.
            POSSIBLE MICROBURST REPORTED IN PINE RIDGE.

&&

MBS
Local storm report, Oct 23, 7:35 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
735 PM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     HAYS                    36.25N 81.12W
10/23/2017                   WILKES             NC   PUBLIC

            POSSIBLE TORNADO. TREE DOWN ON A HOUSE ON GLENN DANCY
            ROAD. OTHER TREES AND POWERLINES DOWN NEARBY.

&&

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 10:46 AM EDTFlash Flood WatchRNKCarroll, Grayson, City of Galax9 hr
Oct 23, 3:07 PM EDTSpecial Weather StatementRNKBland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 2 more83 min
Oct 23, 4:27 PM EDTSpecial Weather StatementRNKCraig, Giles, Montgomery, Pulaski, City of Radford108 min
Oct 23, 4:40 PM EDTSpecial Weather StatementRNKBland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 2 more110 min
Oct 23, 5:06 PM EDTFlash Flood WarningRNKBland, Carroll, Grayson, Smyth, Tazewell, Wythe and 1 more6 hr
Oct 23, 5:26 PM EDTTornado WarningRNKCarroll, Grayson34 min
Oct 23, 5:47 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick58 min
Oct 23, 5:53 PM EDTFlash Flood WarningRNKCarroll, Floyd, Patrick6 hr
Oct 23, 5:55 PM EDTTornado WarningRNKCarroll, Grayson, City of Galax35 min
Oct 23, 6:16 PM EDTSpecial Weather StatementRNKAlleghany, Craig, Giles, Montgomery, Pulaski, City of Covington and 1 more89 min
Oct 23, 6:16 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Floyd, Giles, Montgomery, Pulaski and 2 more59 min
Oct 23, 6:24 PM EDTSpecial Weather StatementRNKBath, Botetourt, Roanoke, Rockbridge, City of Buena Vista, City of Lexington and 2 more111 min
Oct 23, 6:42 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski63 min
Oct 23, 6:46 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick, Pittsylvania, City of Martinsville59 min
Oct 23, 6:58 PM EDTFlash Flood WarningRNKAlleghany, Craig, Floyd, Giles, Montgomery, City of Covington6 hr
Oct 23, 7:16 PM EDTTornado WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville29 min
Oct 23, 7:28 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Roanoke, Rockbridge and 3 more62 min
Oct 23, 7:50 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville, City of Lynchburg55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.